Notre Dame Journal of Formal Logic

Infinite Versions of Some Problems from Finite Complexity Theory

Jeffry L. Hirst and Steffen Lempp


Recently, several authors have explored the connections between NP-complete problems for finite objects and the complexity of their analogs for infinite objects. In this paper, we will categorize infinite versions of several problems arising from finite complexity theory in terms of their recursion theoretic complexity and proof theoretic strength. These infinite analogs can behave in a variety of unexpected ways.

Article information

Notre Dame J. Formal Logic Volume 37, Number 4 (1996), 545-553.

First available in Project Euclid: 16 December 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03D15: Complexity of computation (including implicit computational complexity) [See also 68Q15, 68Q17]
Secondary: 03D35: Undecidability and degrees of sets of sentences 68Q15: Complexity classes (hierarchies, relations among complexity classes, etc.) [See also 03D15, 68Q17, 68Q19]


Hirst, Jeffry L.; Lempp, Steffen. Infinite Versions of Some Problems from Finite Complexity Theory. Notre Dame J. Formal Logic 37 (1996), no. 4, 545--553. doi:10.1305/ndjfl/1040046141.

Export citation


  • [1] Beigel, R., and W. Gasarch, ``On the complexity of finding the chromatic number of a recursive graph I: The bounded case,'' Annals of Pure and Applied Logic, vol. 45 (1989), pp. 1--38.
  • [2] Cook, S., ``The complexity of theorem-proving procedures,'' pp. 151--158 in Proceedings of the Third Annual ACM Symposium on Theory of Computing, ACM, New York, 1971.
  • [3] Friedman, H., S. Simpson, and R. Smith, ``Countable algebra and set existence axioms,'' Annals of Pure and Applied Logic, vol. 25 (1983), pp. 141--181.
  • [4] Harel, D., ``Hamiltonian paths in infinite graphs,'' Israel Journal of Mathematics, vol. 76 (1991), pp. 317--336.
  • [5] Hirst, Tirza, and D. Harel, ``Taking it to the limit: On infinite variants of NP-complete problems,'' Journal of Computer and System Sciences, forthcoming.
  • [6] Karp, R., ``Reducibility among combinatorial problems,'' pp. 85--103 in Complexity of Computer Computations, edited by R. Miller and J. Thatcher, Plenum Press, New York, 1972.
  • [7] Kaufmann, A., Graphs, Dynamic Programming and Finite Games, Academic Press, New York, 1967.
  • [8] Simpson, S., ``Which set existence axioms are needed to prove the Cauchy/Peano theorem for ordinary differential equations?,'' The Journal of Symbolic Logic, vol. 49 (1984), pp. 783--802.
  • [9] Simpson, S., ``Subsystems of $Z_2$,'' pp. 434--448 in Proof Theory, by G. Takeuti, North-Holland, Amsterdam, 1986.
  • [10] Soare, R., Recursively Enumerable Sets and Degrees, Springer-Verlag, Berlin, 1987.